Side Effects of Acne Creams May Cause Allergic Reactions: FDA

feature photo

By: Irvin Jackson | Published: June 26th, 2014

Certain acne drugs sold under popular labels such as Aveeno, Oxy and Neutrogena may cause serious and potentially life-threatening allergic reactions, according to a new warning issued by federal drug regulators.  

The FDA issued a drug safety communication on Wednesday, indicating that side effects of some over-the-counter (OTC) topical acne products have been linked to hypersensitivity reactions that could be deadly.

The warning comes after an analysis of adverse event reports, which revealed that most of the reported acne cream side effects involving severe allergic reaction have occurred just since 2012.

The warning applies to topical acne skin care products that include the active ingredients benzoyl peroxide or salicylic acid. However, the agency said it has not determined if the reactions were caused by one or both of those ingredients, or even if there was an inactive ingredient that might be behind the problem.

Many different popular acne products are impacted by the warning, including those marketed under the brand names Proactiv, Neutrogena, MaxClarity, Oxy, Ambi, Aveeno, Clean & Clear, and sold as store brands. They are sold in gel, lotion, face wash, solution, cleansing pad, toner and face scrub forms.

According to the FDA, it has received at least 131 acne cream hypersensitivity reports that resulted in severe outcomes between 1969 and January 28,2013. While that number is low, the FDA determined that the majority of those reports came since just 2012.

Of those affected, 86% were women and the average age was 32. There were no deaths linked to the problem, but 44% of those affected were hospitalized due to the severity of their reactions. Some of those included cases of anaphylactic shock.

Signs of acne product hypersensitivity can include throat tightness, breathing difficulty, feeling faint, or swelling in the eyes, face, lips, or tongue, the FDA warns. The agency recommends ceasing use of these products if any of those symptoms should occur, or if the user experiences hives or itching.

The FDA is encouraging the companies to place new warning labels on the products alerting consumers to the risks, and to instruct them how to test for hypersensitivity reactions before committing to full use of the products.

The FDA also posted a new consumer update on the problem.

“There is currently no mention of the possibility of these very severe allergic reactions on the product labels,” Dr. Mona Khurana, an FDA medical officer, warned in the consumer update. “It’s important that consumers know about them, and that they know what to do if they occur.”

Tags: , , , , , , , , , ,

Post Your Comments

  • Have Your Comments Reviewed by a Lawyer

    Provide additional contact information if you want an attorney to review your comments and contact you about a potential case. This information will not be published and will be confidential.
  • NOTE: Providing information for review by an attorney does not form an attorney-client relationship.

  • This field is for validation purposes and should be left unchanged.